Oklahoma, 2010Flash Flood and Damaging Winds in Oklahoma, July 12, 2010
July 12, 2010 · NWS TSA · 3 events in 1 county or zone
Thunderstorms developed near a stationary front positioned along the Kansas-Oklahoma border into extreme southern Missouri. Some of the storms produced damaging winds and flash flooding across portions of northeast Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed near a stationary front positioned along the Kansas-Oklahoma border into extreme southern Missouri. Some of the storms produced damaging winds and flash flooding across portions of northeast Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 12, 5:18 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 12, 5:18 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
618 PM CDT MON JUL 12 2010
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
PREVAILING VFR CONDITIONS WILL BE CONTINGENT ON EVOLUTION OF
EVENING AND OVERNIGHT MCS ACTIVITY. CURRENT THINKING IS THAT
ONGOING STORMS NORTH AND NORTHWEST OF THE AREA WILL EVOLVE INTO
ONE MORE LARGER COMPLEXES THAT IMPACT NORTHERN SITES LATER
TONIGHT. EXPECT BULK OF STORM ACTIVITY TO BE EAST OF THE AREA
AROUND SUNRISE...WITH ISOLATED AFTERNOON RE-DEVELOPMENT NEARER
SOUTHERN SITES.
&&
.PREV DISCUSSION... /ISSUED 252 PM CDT MON JUL 12 2010/
DISCUSSION...
FAIRLY EVENTFUL FORECAST...WITH SEVERE STORM AND FLASH FLOOD POTENTIAL
TONIGHT...FOLLOWED BY POTENTIAL FOR HEAT STRESS IMPACTS FOR MUCH
OF THIS WEEK.
A COUPLE OF AREAS OF THUNDERSTORMS ARE ONGOING...AND HAVE BEEN FOR
MUCH OF THE AFTERNOON. A SOUTHWEST TO NORTHEAST ORIENTED BAND OF
SHOWERS EXTENDS JUST SOUTH OF THE INTERSTATE 44 CORRIDOR IN A
REGION OF LOW TO MID LEVEL THETA E ADVECTION. A SECOND AREA IS
LOCATED MAINLY ACROSS SOUTHEAST OKLAHOMA...WHERE HEAT AND HUMIDITY
HAVE COMBINED TO CREATE MORE SCATTERED THUNDERSTORMS. THE
SOUTHEAST OKLAHOMA STORMS WILL LIKELY HAVE NOT MUCH MORE THAN A
LOCALIZED SEVERE THREAT...WITH HAIL AND DAMAGING WIND BEING THE
MAIN THREATS.
GREATER SEVERE THREAT IS POSSIBLE MAINLY THIS EVENING AND INTO THE
OVERNIGHT ACROSS PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. STRONG TO SEVERE STORMS HAVE DEVELOPED EARLY THIS
AFTERNOON ACROSS SOUTHERN KANSAS NEAR A SLOW MOVING FRONTAL
BOUNDARY/SURFACE LOW AND AN APPROACHING SHORTWAVE TROUGH.
ADDITIONAL DEVELOPMENT IN THIS AREA IS EXPECTED...WITH THE
POTENTIAL FOR STORMS TO ORGANIZE INTO A LARGER CONVECTIVE SYSTEM.
MOST OF THIS ACTIVITY IS EXPECTED TO STAY NORTH OF THE KANSAS AND
MISSOURI BORDERS...ALTHOUGH IT IS NOT OUT OF THE QUESTION THAT IT
COULD DIP INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATE.
HIGH HUMIDITY IS CONTRIBUTING TO CAPE VALUES ABOVE 2 KJ/KG...WITH
DEEP LAYER SHEAR VALUES INCREASING TO APPROXIMATELY 40 KTS BY THE
EVENING HOURS...ALL OF WHICH IS SUPPORTIVE OF A SEVERE THREAT.
HEAVY DOWNPOURS AND POTENTIAL LOCALIZED FLOODING COULD
OCCUR...WITH THE GREATEST THREAT IN THE WATCH AREA ACROSS
NORTHWEST ARKANSAS. A SMALL STORM THREAT WILL LINGER ACROSS
PORTIONS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS INTO
TOMORROW MORNING...BEFORE THINGS BEGIN TO DRY OUT FOR MUCH OF THE
AFTERNOON HOURS.
UPPER LEVEL RIDGING WILL BEGIN TO TAKE HOLD OF THE REGION LATE
TOMORROW AND PERSIST INTO THE WEEKEND...WHICH WILL LEAD TO DRIER
WEATHER AND MUCH WARMER TEMPERATURES. AFTERNOON GUIDANCE
TEMPERATURES CONTINUE TO LOOK A COUPLE OF DEGREES TOO HIGH DUE TO
THE EXPECTED DEW POINTS AND WIND DIRECTIONS. A SMALL CHANCE OF
THUNDERSTORMS WILL EXIST FOR NORTHERN SECTIONS OF THE AREA ON
FRIDAY...AS A FRONT NEARS THE KANSAS AND MISSOURI BORDERS. MOST OF
THE PRECIPITATION WILL BE LOCATED NORTH OF THE AREA...HOWEVER.
DURING THE WEEKEND...SOME POTENTIAL FOR DIURNAL THUNDERSTORM
ACTIVITY EXISTS MAINLY IN THE HIGHER TERRAIN OF ARKANSAS AND
SOUTHEAST OKLAHOMA...ESPECIALLY ON SUNDAY. WILL CARRY SOME SMALLER
POPS TO COVER THIS POTENTIAL.
WITH REGARDS TO THE HEAT STRESS SITUATION...THE PREVIOUS EXCESSIVE
HEAT WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST
OKLAHOMA...WITH A HANDFUL OF MESONET SITES HAVING REGISTERED A 105
HEAT INDEX FOR THE LAST TWO DAYS...AND OVERNIGHT LOWS IN THE
MID/UPPER 70S. CONFIDENCE IS HIGHEST THAT THIS AREA WILL CONTINUE
TO SEE THESE HEAT INDICES AND OVERNIGHT LOWS...HENCE THE UPGRADE.
THE REMAINDER OF WATCH ACROSS EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS WILL BE LEFT INTACT FOR THE MID SHIFT TO TAKE ANOTHER
LOOK AT AND DETERMINE WHETHER ADDITIONAL WARNINGS OR ADVISORIES
WILL BE NECESSARY. THE EXPECTATION IS THAT THESE WILL BE
NECESSARY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 76 93 78 94 / 60 10 10 10
FSM 77 93 78 97 / 70 30 10 10
MLC 76 91 75 93 / 70 20 0 10
BVO 73 92 75 94 / 60 10 10 10
FYV 73 90 73 91 / 70 30 10 10
BYV 71 88 74 92 / 70 30 10 10
MKO 74 91 76 94 / 60 20 10 10
MIO 74 93 75 94 / 60 10 10 10
F10 75 92 76 92 / 60 10 10 10
HHW 77 94 77 95 / 60 20 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-
OKZ076.
EXCESSIVE HEAT WATCH FROM 1 PM TUESDAY TO 7 PM THURSDAY FOR
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075.
AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011.
EXCESSIVE HEAT WATCH FROM 1 PM TUESDAY TO 7 PM THURSDAY FOR
ARZ019-ARZ020-ARZ029.
&&
AVIATION...07Hazardous weather outlook, Jul 12, 3:57 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT MON JUL 12 2010
ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT MON JUL 12 2010
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NEAR THE KANSAS BORDER AND EXTREME SOUTHEAST OKLAHOMA
AND WEST CENTRAL ARKANSAS.
ONSET...THIS EVENING.
FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
HEAVY RAIN.
RISK...ELEVATED.
AREA...EXTREME EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...OVERNIGHT.
DISCUSSION...
UNSEASONABLY MOIST AIR REMAINS OVER THE ENTIRE REGION.
AT LATE AFTERNOON A NEARLY STATIONARY FRONTAL BOUNDARY
STRETCHED WEST TO EAST ACROSS SOUTHEAST KANSAS INTO CENTRAL
MISSOURI. ANOTHER MORE SUBTLE BOUNDARY CAUSED BY DIFFERENTIAL
HEATING DUE TO CLOUD COVER STRETCHED ACROSS EXTREME SOUTHEAST
OKLAHOMA INTO CENTRAL ARKANSAS. THIS YIELDS TWO AREAS FAVORABLE
FOR STRONG TO SEVERE STORMS THIS EVENING. ONE OVER FAR NORTHEAST
OKLAHOMA NEAR THE KANSAS BORDER AND THE OTHER OVER FAR SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS. A SEVERE THUNDERSTORMS WATCH
HAS BEEN ISSUED FOR THE NORTHEAST OKLAHOMA COUNTIES NEAR THE KANSAS
BORDER.
CURRENTLY IT APPEARS STORMS MAY STAY PREDOMINANTLY NORTH OF THE BORDER.
LATER ON TONIGHT THERE IS THE POTENTIAL FOR AN MCS CLUSTER TO TRACK
ACROSS NORTHWEST ARKANSAS AND POSE A FLOOD THREAT. IF STORMS DO NOT
INITIATE OVER NORTHEAST OKLAHOMA AND EXTREME SOUTHWEST MISSOURI DURING
THE EVENING...THAT THREAT WILL BE DIMINISHED.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
EXTENDED DISCUSSION...
MORE HEAT AND HUMIDITY WILL RETURN FOR THE REST OF THE WEEK AND INTO
THE WEEKEND AS UPPER LEVEL RIDGING DEVELOPS OVER THE CENTRAL PART OF
THE COUNTRY. AN EXCESSIVE HEAT WATCH HAS BEEN ISSUED FOR MUCH OF THE
AREA FOR TUESDAY THROUGH THURSDAY. THIS WATCH MAY BE REPLACED WITH
HEAT ADVISORIES OR EXCESSIVE HEAT WARNINGS IN LATER FORECAST.
INTERMITTENT UPPER LEVEL DISTURBANCES WILL COMBINE WITH THE MOIST
ATMOSPHERE TO KEEP AT LEAST LOW CHANCES OF THUNDERSTORMS IN THE
FORECAST...ESPECIALLY LATE IN THE WEEK.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
PREPARE FOR ANOTHER EXTENDED PERIOD OF HEAT INDEXES ABOVE 100.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Special weather statement, Jul 12, 3:34 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
434 PM CDT MON JUL 12 2010
OKZ076-122215-
LE FLORE OK-
434 PM CDT MON JUL 12 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
SOUTHEASTERN LE FLORE
AT 434 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTHWEST OF BIG CEDAR TO 11 MILES SOUTHEAST
OF BIG CEDAR...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...BIG CEDAR.
THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3454 9487 3469 9472 3469 9445 3452 9446
TIME...MOT...LOC 2134Z 248DEG 14KT 3457 9477 3459 9446Special weather statement, Jul 12, 3:48 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT MON JUL 12 2010
ARZ029-OKZ076-122230-
LE FLORE OK-SEBASTIAN AR-
448 PM CDT MON JUL 12 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...
IN WEST CENTRAL ARKANSAS
SOUTHWESTERN SEBASTIAN
IN SOUTHEAST OKLAHOMA
CENTRAL LE FLORE
AT 449 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF POTEAU TO 7 MILES SOUTHWEST OF
PATTERSON...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...POTEAU...CAMERON...PANAMA AND
HARTFORD.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LAT...LON 3495 9428 3495 9431 3495 9437 3492 9441
3492 9443 3489 9445 3501 9476 3520 9466
3504 9422 3499 9422
TIME...MOT...LOC 2149Z 219DEG 18KT 3504 9472 3492 9439Special weather statement, Jul 12, 6:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
742 PM CDT MON JUL 12 2010
OKZ057-058-130145-
CRAIG OK-OTTAWA OK-
742 PM CDT MON JUL 12 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHEASTERN CRAIG AND NORTHERN OTTAWA
AT 740 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES NORTHWEST OF CARDIN TO 30 MILES WEST OF
COMMERCE...MOVING EAST AT 25 MPH. THE OUTFLOW WINDS FROM THESE
STORMS MAY AFFECTED CITIES SUCH AS...COMMERCE...QUAPAW AND PICHER.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WELL
SOUTH OF THE STRONGEST PORTION OF THE STORM. ADDITIONALLY...THESE
STORMS MAY DEVELOP SOUTHEASTWARD WITH TIME...SO RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY
IS UPGRADED TO A WARNING.
LAT...LON 3699 9461 3690 9461 3690 9521 3699 9533
3700 9532 3700 9462
TIME...MOT...LOC 0040Z 284DEG 33KT 3711 9507 3707 9535Thunderstorm Wind, Ottawa
- When
- July 12, 7:30 PM CST to 7:40 PM CST
- Where
- Ottawa County, 2 mi W of Picher to 0.5 mi NW of Quapaw
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.980, -94.866
Strong thunderstorm wind blew down power poles south of Cardin, blew down trees near Picher, and blew down large limbs near Quapaw.
Thunderstorm Wind, Ottawa
- When
- July 12, 7:35 PM CST to 7:40 PM CST
- Where
- Ottawa County, 4 mi W of Commerce to Commerce
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.930, -94.942
Strong thunderstorm wind blew off the roof of a barn and blew a pole onto house west of town and blew power lines down and damaged a garage door in town.
Flash Flood, Ottawa
- When
- July 12, 7:42 PM CST to 11:15 PM CST
- Where
- Ottawa County, 6.26 mi WNW of North Miami to 3.52 mi WNW of Narcissa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.963, -94.980
Highway 69 at the railroad underpass was flooded by two feet of water. Several other roads in the northern portion of the county were also flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 12 to 23, 20101 death · 28 injured · 25 events
- Rip Current in Florida, July 12, 20101 death · 2 injured · 1 event
- Hail in Kansas, July 12, 2010$11 million · 4.25 in hail · 12 events
- Tornadoes and Damaging Winds in South Carolina, July 12, 2010$268,000 · EF1 · 13 events
- Damaging Wind in New York, July 12, 2010$1.5 million · 60 kt wind · 1 event
- Damaging Winds and Lightning Strike in Tennessee, July 12, 20102 injured · $258,000 · 55 kt wind · 11 events
- Damaging Wind and Lightning Strikes in Georgia, July 12, 2010$730,000 · 50 kt wind · 4 events
- Tornado and Flash Flooding in Kansas, July 12, 2010$138,000 · EF1 · 8 events
- Flooding in Iowa, July 12 to 17, 2010$500,000 · 2 events
- Damaging Wind and Lightning Strike in Pennsylvania, July 12, 2010$500,000 · 50 kt wind · 2 events
- Dust Storm and Strong Wind in Washington, July 12, 20101 injured · $115,000 · 5 events
- Damaging Winds and Lightning Strike in Georgia, July 12, 20104 injured · $29,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252114, 252117, 252121.